Drug Alert: Lamotrigine Cardiac Warning for Epilepsy
Epilepsy News From: Monday, February 15, 2021
The Food and Drug Administration (FDA) has recently issued new guidance in the package insert for lamotrigine, based on experimental laboratory data, that suggests a possible issue with heart rhythms. Specifically, this new warning advises physicians to avoid use of lamotrigine in patients with certain types of heart disease.
Unfortunately, there is a lot we still don’t know. Lamotrigine has been used world-wide since 1994, and has proven to be a very safe drug, that is both well tolerated in most patients. This new warning from FDA is quite broad, and includes “people who have cardiac conduction disorders (e.g., second- or third-degree heart block), ventricular arrhythmias, or cardiac disease or abnormality (e.g., myocardial ischemia, heart failure, structural heart disease, Brugada syndrome or other sodium channelopathies).
At the moment, the International League Against Epilepsy (ILAE) has formed a task force of physicians and scientists that include pharmacologists, cardiologists and neurologists to carefully look at the scientific data to help inform how we, as an epilepsy community should manage this medication going forward.
For now, it does not seem urgent for patients taking this medication to make any changes. Healthcare providers may consider getting an electrocardiogram (ECG) in patients who may be at increased risk, including those over 60 years-old, or those with other medical conditions such as established heart disease, diabetes, high blood pressure, or high cholesterol.
Currently, the epilepsy professional societies are trying to learn more about this new guidance, knowing that several other commonly used antiseizure medicines have similar effects, but do not have a similar warning. In the meantime, if you are taking lamotrigine, you should contact your healthcare provider at once should you experience symptoms such as a very rapid (or very slow) heartbeat, or if you feel palpitations, or skipped heartbeats, chest pain, or find yourself short of breath.
Barry Gidal PharmD
Elaine Wirrell MD
Monday, February 15, 2021